California, 2009

High Wind in California, January 9 to 10, 2009

January 9 to 10, 2009 · NWS LOX · 4 events in 4 counties and zones

The combination of strong surface high pressure over the Great Basin and a ridge aloft produced strong and gusty Santa Ana winds across Ventura and Los Angeles counties. Across the higher terrain, wind gusts as high as 73 MPH were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

The combination of strong surface high pressure over the Great Basin and a ridge aloft produced strong and gusty Santa Ana winds across Ventura and Los Angeles counties. Across the higher terrain, wind gusts as high as 73 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 9, 11:00 AM PST, 53 minutes earlier.

Area forecast discussion, Jan 9, 11:00 AM PST, 53 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1100 AM PST FRI JAN 9 2009

NEW AVIATION DISCUSSION

.SHORT TERM (TODAY THROUGH SUNDAY)...
SANTA ANA WINDS CONTINUE TO INCREASE THIS MORNING AS OFFSHORE GRADS
STRENGTHEN. ALL WIND ADVISORIES AND WIND WARNINGS LOOK GOOD...AS
60MPH GUSTS SHOULD BE REALIZED THIS AFTERNOON...IF THEY WERE NOT
ALREADY EARLIER HIS MORNING. COASTAL TEMPS ARE WARMING QUICKLY AS
WELL...AS IT IS ALREADY 67 AT THE OXNARD OFFICE AT 930AM. FOG BANK
IS LINGERING OVER LA/VTU CO BUT SHOWING PRONOUNCED SIGNS OF BREAKING
UP AND SHOULD CLEAR OUT COMPLETELY BY NOON. FOG OVER INTERIOR
SLO/SBA CO HOWEVER MAY LINGER INTO THE AFTERNOON AND TEMPS WILL BE
TOUGH TO PEG AS A RESULT. NORTHEAST WINDS HAVE ALSO SURFACED ALONG
THE CENTRAL COAST...AND BIG WARM UP TODAY LOOKS ON TRACK.

...FROM PREVIOUS DISCUSSION...

BIG STORY FOR THE WEEKEND CONTINUES TO BE THE ANTICIPATED STRONG
SANTA ANA WIND EVENT. 00Z MODELS CONTINUED TO INDICATE ALL THE
RIGHT INGREDIENTS...STRONG UPPER RIDGE BUILDING OFF THE CALIFORNIA
COAST...STRONG SURFACE HIGH PRESSURE OVER THE GREAT BASIN...AND
SIGNIFICANT UPPER WIND SUPPORT. BASED ON 00Z DATA...THE FOCUS OF
THE STRONGEST WINDS SHOULD BE TONIGHT AND SATURDAY...WITH SLIGHTLY
WEAKER WINDS SATURDAY NIGHT AND SUNDAY.

AS FOR TEMPS...THE COMBO OF THE BUILDING UPPER RIDGE AND OFFSHORE
FLOW WILL PRODUCE TEMPS WELL ABOVE NORMAL WEST OF THE MOUNTAINS
THIS WEEKEND...WITH MOST AREAS IN THE 70S ON SATURDAY AND THE
LOWER 80S ON SUNDAY. ONLY LOW CONFIDENCE TEMP FORECAST IS TODAY
AS THE OFFSHORE FLOW WILL BE FIGHTING THE WELL-ESTABLISHED MARINE
LAYER. SO...TEMPS TODAY WEST OF THE MOUNTAINS COULD DIFFER
SIGNIFICANTLY FROM THE CURRENT FORECAST BASED ON HOW QUICKLY THE
MARINE LAYER DISSIPATES AND THE OFFSHORE FLOW DEVELOPS.

AS FOR FIRE WEATHER CONCERNS...CURRENTLY HAVE A RED FLAG WARNING
IN EFFECT FOR MOST OF VENTURA AND LOS ANGELES COUNTIES AS THE
STRONG WINDS WILL COMBINE WITH VERY LOW RELATIVE HUMIDITIES TO
PRODUCE CRITICAL FIRE WEATHER CONDITIONS. LATEST FUEL MOISTURE
REPORTS ACROSS VENTURA AND LOS ANGELES COUNTIES STILL INDICATE SOME
AREAS WITH LIVE FUEL MOISTURES LESS THAN 80%. SO...GIVEN THE
EXPECTED WEATHER CONDITIONS...A RED FLAG WARNING IS PRUDENT AT
THIS TIME.

.LONG TERM (MONDAY THROUGH THURSDAY)...FOR THE EXTENDED PERIOD
MODELS INDICATE THE UPPER RIDGE OFF THE WEST COAST WILL GRADUALLY
WEAKEN. NEAR THE SURFACE...THE OFFSHORE FLOW WILL ALSO WEAKEN
THROUGH THE PERIOD...WITH WEAK DIURNAL FLOW DEVELOPING BY THE
WEDNESDAY/THURSDAY TIME FRAME.

END RESULT FOR THE FORECAST WILL BE CONTINUED CLEAR SKIES ACROSS
THE FORECAST AREA...WITH A GRADUAL COOLING TREND FOR TEMPS.

&&

.AVIATION...09/1900Z.
HIGH CONFIDENCE IN CLEAR SKIES AND GOOD VISIBILITIES ACROSS THE
FORECAST AREA THIS AFTERNOON THROUGH SATURDAY. SOME VALLEY TAF SITES
SUCH AS KBUR AND KVNY AND EVEN KOXR ON THE COAST WILL BE SUBJECT TO
PERIODS OF LOW LEVEL WIND SHEAR.

KLAX...HIGH CONFIDENCE IN CLEAR SKIES AND GOOD VISIBILITIES THROUGH
SATURDAY.

KBUR...HIGH CONFIDENCE IN CLEAR SKIES AND GOOD VISIBILITIES THROUGH
SATURDAY. OCCASIONAL LOW LEVEL WIND SHEAR.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
RED FLAG WARNING (SEE LAXRFWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...KITTELL/THOMPSON
AVIATION...SWEET

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 9, 6:00 AM PST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST FRI JAN 9 2009

CAZ034>041-044>046-051>054-059-087-088-547-548-101400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST FRI JAN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

DENSE FOG WILL CONTINUE TO AFFECT PORTIONS OF LOS ANGELES AND
VENTURA COUNTIES THROUGH MID MORNING. STRONG SANTA ANA WINDS WILL
IMPACT MOST OF LOS ANGELES AND VENTURA COUNTIES...WITH POTENTIALLY
DAMAGING GUSTS OVER 60 MPH. THESE WINDS WILL REACH THE COASTAL
WATERS BY THIS AFTERNOON...AND CREATE POTENTIALLY HAZARDOUS SEA
CONDITIONS. ALONG WITH A WARMING AND RAPIDLY DRYING AIRMASS...THESE
WINDS WILL CREATE A INCREASED POTENTIAL FOR FIRE GROWTH.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

STRONG SANTA ANA WINDS WILL CONTINUE TO IMPACT MOST OF LOS ANGELES
AND VENTURA COUNTIES THROUGH AT LEAST SUNDAY AFTERNOON...WITH
POTENTIALLY DAMAGING GUSTS OVER 60 MPH. ALONG WITH A WARM AND DRY
AIRMASS...THESE WINDS WILL CONTINUE TO CREATE A INCREASED POTENTIAL
FOR FIRE GROWTH. THESE WINDS WILL ALSO IMPACT THE COASTAL WATERS AS
WELL WITH POTENTIALLY HAZARDOUS SEA CONDITIONS.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

THOMPSON/KITTELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
January 9, 11:53 AM PST to January 10, 5:37 AM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

Strong Santa Ana winds affected the mountains of Los Angeles county. The Chilao RAWS sensor reported north to northeast winds gusting as high as 73 MPH. The Camp Nine RAWS sensor reported north to northeast winds gusting to 63 MPH.

High Wind, Ventura County Mountains

When
January 9, 11:53 AM PST to January 10, 5:37 AM PST
Where
Ventura County Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

Strong Santa Ana winds affected the mountains of Ventura county. Observations across the area indicated north to northeast winds gusting to around 60 MPH.

High Wind, Santa Monica Mountains Recreation Area

When
January 9, 2:36 PM PST to 4:36 PM PST
Where
Santa Monica Mountains Recreation Area forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

Strong Santa Ana winds affected the Santa Monica Mountains in Los Angeles county. The Malibu Hills RAWS sensor reported north to northeast winds gusting to 60 MPH.

High Wind, Santa Clarita Valley

When
January 10, 12:35 PM PST to 1:35 PM PST
Where
Santa Clarita Valley forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.198, -118.261 (the zone’s center; the record gives no point)

Strong Santa Ana winds affected the Santa Clarita Valley. The Newhall Pass RAWS sensor reported north to northeast winds gusting to 73 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141636, 141637, 141638, 141639.